Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 516, NWS Atlanta, GA

August 2, 2008Gilmer County, Gordon County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 5:15 PM EDT for Gilmer County, Gordon County, Pickens County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 5:15 PM EDT (21:15 UTC)
Expired
Aug 2, 2008, 5:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Gilmer County, GA, Gordon County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 129 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:40 PM EDTHAIL 15 Sw Ellijay, GA
Aug 2, 5:45 PM EDTHAIL 14 W Blaine, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 022115
SVRFFC
GAC123-129-227-022145-
/O.NEW.KFFC.SV.W.0516.080802T2115Z-080802T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GILMER COUNTY IN NORTH CENTRAL GEORGIA
  PICKENS COUNTY IN NORTH CENTRAL GEORGIA
  NORTHEASTERN GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 545 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST
  OF TALONA...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITESTONE...HINTON...JASPER AND TATE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3449 8433 3447 8432 3444 8426 3438 8434
      3438 8456 3441 8457 3442 8465 3458 8481
      3462 8472 3461 8470 3459 8472 3458 8465
      3467 8465 3471 8461
TIME...MOT...LOC 2115Z 317DEG 22KT 3458 8460

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 3:42 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SAT AUG 2 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE
UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS
NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE
CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE
UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING
SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST.
LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING
THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL
CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA
TOMORROW AND MONDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN
THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE
BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A
FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED
AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL
REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT
INDICES AT OR ABOVE 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  97  71  95  70 /  20  20   5  20  10
ATLANTA         74  93  73  95  74 /  20  20  10  20  10
BLAIRSVILLE     66  91  62  92  64 /  20  20   5  20  10
CARTERSVILLE    69  95  66  95  68 /  20  20   5  20  10
COLUMBUS        75  96  77  96  75 /  20  20  20  20  10
GAINESVILLE     73  92  71  94  72 /  20  20   5  20  10
MACON           74  97  73  95  74 /  20  20  20  20  10
ROME            69  96  69  98  68 /  20  20   5  20  10
PEACHTREE CITY  70  94  69  94  70 /  20  20  10  20  10
VIDALIA         73  95  73  95  73 /  20  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT SAT AUG 2 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DISCUSSION...
AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION
SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN
PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS
FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY
AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND
CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 2, 4:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CISCO                   34.95N 84.74W
08/02/2008  E0.88 INCH       MURRAY             GA   TRAINED SPOTTER

&&

MGRIESIN
Special weather statement, Aug 2, 4:31 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT SAT AUG 2 2008

GAZ014-022100-
431 PM EDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND PEA SIZED HAIL IN DAWSON COUNTY UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER AMICALOLA FALLS STATE
PARK...MOVING SOUTHEAST AT 20 MPH.

PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT TRACKS
SOUTHEAST TOWARD JUNO...AND DAWSONVILLE.  IN ADDITION...LIGHTNING
DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING
STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 2, 4:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SAT AUG 2 2008

GAZ011-019-022115-
445 PM EDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH IN FLOYD AND CHATTOOGA COUNTIES UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TWO STRONG THUNDERSTORMS...ONE 6 MILES NORTHEAST OF TIDINGS IN
EASTERN CHATTOOGA COUNTY AND ANOTHER 9 MILES WEST OF COOSA...BOTH
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH BOTH OF THESE
THUNDERSTORMS...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING
STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 2, 4:50 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT SAT AUG 2 2008

GAZ016-022145-
450 PM EDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 45 MPH IN WHITE COUNTY UNTIL 545 PM EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO NORTHERN WHITE COUNTY...NORTH OF
UNICOI STATE PARK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 45 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING
STRIKES WILL BE POSSIBLE AS THESE THUNDERSTORM MOVE SOUTHEAST ACROSS
WHITE COUNTY...INCLUDING UNICOI STATE PARK...ROBERTSTOWN...AND
HELEN.  RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 2, 4:57 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT SAT AUG 2 2008

GAZ021-022200-
457 PM EDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHEROKEE
COUNTY UNTIL 600 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER CANTON AND ANOTHER
DEVELOPING JUST NORTH OF FREE HOME...MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH
THESE THUNDERSTORMS AS THEY CONTINUE TO INTENSIFY.  RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Local storm report, Aug 2, 5:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 NW ELLIJAY            34.78N 84.60W
08/02/2008  E0.88 INCH       GILMER             GA   TRAINED SPOTTER

&&

MGRIESIN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:42 PM EDTSevere Thunderstorm WarningFFCFannin, Union63 min
Aug 2, 3:48 PM EDTSevere Thunderstorm WarningFFCMurray42 min
Aug 2, 4:27 PM EDTSevere Thunderstorm WarningFFCGilmer48 min
Aug 2, 4:40 PM EDTSevere Thunderstorm WarningFFCMurray65 min
Aug 2, 5:00 PM EDTSevere Thunderstorm WarningFFCCherokee45 min
Aug 2, 5:13 PM EDTSevere Thunderstorm WarningFFCFloyd47 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon42 min
Aug 2, 5:45 PM EDTSevere Thunderstorm WarningFFCCherokee60 min
Aug 2, 5:49 PM EDTSevere Thunderstorm WarningFFCPickens56 min
Aug 2, 5:54 PM EDTSevere Thunderstorm WarningFFCBarrow, Hall, Jackson51 min
Aug 2, 6:02 PM EDTSevere Thunderstorm WarningFFCBanks43 min
Aug 2, 6:09 PM EDTSevere Thunderstorm WarningFFCGilmer25 min
Aug 2, 6:13 PM EDTSevere Thunderstorm WarningFFCFannin, Murray47 min
Aug 2, 6:38 PM EDTSevere Thunderstorm WarningFFCCobb67 min
Aug 2, 6:42 PM EDTSevere Thunderstorm WarningFFCBartow63 min
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningFFCFulton64 min
Aug 2, 7:02 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett58 min
Aug 2, 7:08 PM EDTSevere Thunderstorm WarningFFCNewton, Walton52 min
Aug 2, 7:19 PM EDTSevere Thunderstorm WarningFFCMadison, Oglethorpe41 min
Aug 2, 7:29 PM EDTSevere Thunderstorm WarningFFCWilkes46 min
Aug 2, 7:36 PM EDTSevere Thunderstorm WarningFFCClayton, Douglas, Fayette, Fulton, Henry, Rockdale39 min
Aug 2, 7:56 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.